skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors

Abstract

Balancing the potential for durable remissions with autoimmune-like toxicities is a key clinical challenge in the use of immune checkpoint inhibitors (ICI). Certain toxicities are associated with an increased response rate; however, the molecular underpinnings of this association are poorly understood. Here, we report a patient with wide spread uveal melanoma who had an exceptional response to treatment with ipilimumab and nivolumab, but suffered severe immune-related sequelae, including central serous retinopathy with retinal detachment, tinnitus, and vitiligo resembling Vogt-Koyanagi-Harada disease, and refractory enteritis. TCR-sequencing of the primary tumor, a hepatic metastasis, duodenal biopsy and peripheral blood mononuclear cells, identified the identical T cell clone in all four tissues. This case gives preliminary evidence for cross-reactivity as a mechanism for the association between effect and toxicity of ICIs.

Authors:
ORCiD logo [1];  [2];  [3];  [3];  [2];  [4]; ORCiD logo [5];  [5];  [6];  [6];  [6];  [1]
  1. Georgetown Univ. Medical Center, Washington, DC (United States); Medstar Georgetown Univ. Hospital, Washington, DC (United States)
  2. Dana-Farber Cancer Inst., Boston, MA (United States)
  3. Bristol-Myers Squibb, Princeton, NJ (United States)
  4. Harvard Medical School, Boston, MA (United States)
  5. Oak Ridge National Laboratory (ORNL), Oak Ridge, TN (United States)
  6. Medstar Georgetown Univ. Hospital, Washington, DC (United States)
Publication Date:
Research Org.:
Oak Ridge National Lab. (ORNL), Oak Ridge, TN (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1503983
Grant/Contract Number:  
AC05-00OR22725
Resource Type:
Accepted Manuscript
Journal Name:
Journal for ImmunoTherapy of Cancer
Additional Journal Information:
Journal Volume: 7; Journal Issue: 1; Journal ID: ISSN 2051-1426
Country of Publication:
United States
Language:
English
Subject:
60 APPLIED LIFE SCIENCES

Citation Formats

Rapisuwon, Suthee, Izar, Benjamin, Batenchuk, Cory, Avila, Alexandre, Mei, Shaolin, Sorger, Peter, Parks, Jerry M., Cooper, Sarah J., Wagner, David, Zeck, Jay C., Charabaty, Aline J., and Atkins, Michael B.. Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors. United States: N. p., 2019. Web. doi:10.1186/s40425-019-0533-0.
Rapisuwon, Suthee, Izar, Benjamin, Batenchuk, Cory, Avila, Alexandre, Mei, Shaolin, Sorger, Peter, Parks, Jerry M., Cooper, Sarah J., Wagner, David, Zeck, Jay C., Charabaty, Aline J., & Atkins, Michael B.. Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors. United States. doi:10.1186/s40425-019-0533-0.
Rapisuwon, Suthee, Izar, Benjamin, Batenchuk, Cory, Avila, Alexandre, Mei, Shaolin, Sorger, Peter, Parks, Jerry M., Cooper, Sarah J., Wagner, David, Zeck, Jay C., Charabaty, Aline J., and Atkins, Michael B.. Mon . "Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors". United States. doi:10.1186/s40425-019-0533-0. https://www.osti.gov/servlets/purl/1503983.
@article{osti_1503983,
title = {Exceptional response and multisystem autoimmune-like toxicities associated with the same T cell clone in a patient with uveal melanoma treated with immune checkpoint inhibitors},
author = {Rapisuwon, Suthee and Izar, Benjamin and Batenchuk, Cory and Avila, Alexandre and Mei, Shaolin and Sorger, Peter and Parks, Jerry M. and Cooper, Sarah J. and Wagner, David and Zeck, Jay C. and Charabaty, Aline J. and Atkins, Michael B.},
abstractNote = {Balancing the potential for durable remissions with autoimmune-like toxicities is a key clinical challenge in the use of immune checkpoint inhibitors (ICI). Certain toxicities are associated with an increased response rate; however, the molecular underpinnings of this association are poorly understood. Here, we report a patient with wide spread uveal melanoma who had an exceptional response to treatment with ipilimumab and nivolumab, but suffered severe immune-related sequelae, including central serous retinopathy with retinal detachment, tinnitus, and vitiligo resembling Vogt-Koyanagi-Harada disease, and refractory enteritis. TCR-sequencing of the primary tumor, a hepatic metastasis, duodenal biopsy and peripheral blood mononuclear cells, identified the identical T cell clone in all four tissues. This case gives preliminary evidence for cross-reactivity as a mechanism for the association between effect and toxicity of ICIs.},
doi = {10.1186/s40425-019-0533-0},
journal = {Journal for ImmunoTherapy of Cancer},
number = 1,
volume = 7,
place = {United States},
year = {2019},
month = {3}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Save / Share: